Hail, Houston
- When
- March 31, 5:58 PM CST
- Where
- Houston County, 0.59 mi W of Crockett
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.320, -95.460
There was nickel to quarter size hail in the Crockett area.
Severe thunderstorms developed along and ahead of a cold front and generated some early evening large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms developed along and ahead of a cold front and generated some early evening large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 31, 5:22 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 622 PM CDT Fri Mar 31 2023 ...New AVIATION... .SYNOPSIS... Issued at 248 PM CDT Fri Mar 31 2023 A strong spring storm is making its way across the center of the United States this afternoon. Though we are on the southern fringes of this event and the focus is far to our northeast, we do expect to see some impacts late this afternoon and this evening. Here's a quick summary: - The northernmost portion of our area, roughly northward of Brenham to Huntsville to Livingston, have the best potential for seeing a strong to severe storm. A tornado watch is in effect for Houston and Trinity counties until 9 pm. - A line of strong to severe storms can be expected to move in from the northwest after 5 pm. However, the environment will be increasing unfavorable for strong storms and they will weaken quickly to a broken line of showers and an isolated thunderstorm making its way towards the coast in the overnight hours. Beyond tonight, we'll have another chance for showers and storms on Sunday, but the main story will be a pronounced warming trend into early next week. Our first widespread area of 90+ highs of the year appears likely, and some records may be under threat. Late next week, the trend turns to rain, as a midweek front looks to stall out near the coast, providing multiple opportunities for rain and storms. && .SHORT TERM... (This evening through Saturday Night) Issued at 248 PM CDT Fri Mar 31 2023 A tornado watch has been issued for Houston and Trinity counties through 9pm, and the northern part of the area is beginning to see a cu field, albeit a fairly lackluster one underneath some mid to high clouds, develop. This area in the north will be the focus what limited severe threat we have in the area today. In this northern area, MLCIN has gone to 0, and this uncapped area features westerly/southwesterly bulk shear in excess of 50 knots. Additionally, storm relative helicity in excess of 100 m2/s2 is in place, so any supercells that move into the area could potentially produce any severe hazard - wind, hail, or tornado. That said, this threat appears to have a very limited window. As the sun goes down, particularly after 7 pm, the loss of daytime heating should allow for strong capping to snap back into place. CAM guidance is unanimous in rapidly weakening storms as they run into this strong cap. The main question is really just how much of our area this occurs over, which will determine just how quickly the storms die. In the HREF ensemble, the presence of mean CIN implies a very poor storm environment from College Station to Huntsville southward, and this is pretty close to the area our forecast sketches out. The 90th percentile map for CIN shows the beastly part of the cap from Brenham to Conroe, and this would be a good representation of a worst case scenario for strong storms. Coastward of this area, the threat for severe weather is very low as storms moving in will weaken rapidly. A broken line of showers and a thunderstorm or two will still be possible all the way to the coast, making its way out of the picture in the pre- dawn hours Saturday. This sets up a Saturday with light northerly winds (becoming onshore again at the coast late in the day) with a partly cloudy to mostly sunny sky and an influx of drier air. This all sets us up for a pretty warm day, despite the front moving through nominally being a "cold" front. On the coastal plain, the difference will be negligible tomorrow afternoon, with highs back into the middle 80s. In the north, enough cooler air may seep in to keep highs around or just below 80 degrees...or roughly near seasonal average. The main way in which we'll know this is a cold front is in overnight lows. Well inland, lows in the 50s...and maybe even the upper 40s in the cold spots can be expected this weekend. The impact will be less notable at the coast thanks to onshore flow returning quickly - highs only look to fall into the 60s, instead of the lower 70s. && .LONG TERM... (Sunday through next Thursday) Issued at 248 PM CDT Fri Mar 31 2023 Warmer and muggy conditions is on tap for the start of the upcoming week as onshore flow persists across Southeast TX and dewpoints rise upper 60s to low 70s. On Sunday, areas of showers and isolated thunderstorms can be expected throughout the day as a weakening mid level trough moves across northern TX and Saturday's cold front lifts northward as a warm front. By Saturday night, the warm front is expected to have departed our forecast region and rain chances will end. The high temperatures on Sunday will generally be in the low to mid 80s, and some areas may be slightly cooler depending on where and how much rain that location has received. Warmer highs to be expected on Monday and Tuesday, unfortunately rising into the upper 80s and low 90s for much of the region with apparent temperatures in the mid to upper 90s. Some locations closer to the coasts may have highs in the mid to upper 80s. The next best chance for rainfall can be expected on Wednesday, as shortwaves rounding the base of an upper level trough moving across the Great Plains move overhead and a cold front makes its way into Southeast TX during the day. The front is expected to stall somewhere near the coast on Wednesday and meander around the region on Thursday. A coastal surface trough/low could then develop along the Lower to Mid TX Coasts Thursday, which may continue to provide ample moisture and some instability to result in additional periods of showers and thunderstorms. The coastal trough/low is to gradually move east to northeast, possibly into our offshore waters, on Friday as weak upper level disturbances continue to pass through overhead. Therefore, chance for showers and thunderstorms will likely remain in the forecast from Wednesday through the end of the work week. This may lead to some locations experiencing minor flooding in poor drainage locations as well as moments of ponding of water on roadways near the end of the week. The good side of our rain chances is that our flowerbeds and grass will love it (including the pesky weeds) but also some slight reprieve on daytime temperatures. We could see highs closer to the mid 70s to low 80s during the mid to end of the week. && .AVIATION... (00Z TAF Issuance) Issued at 622 PM CDT Fri Mar 31 2023 SHRA/TSRA that have developed along and ahead of the cold front are now to the N of CLL and UTS at 31/23Z. Will continue to indicate VCTS for those two sites and VCSH for CXO this evening. Further S, not very confident on storms holding together so will just indicate lowering ceilings and/or visibilites (mainly MVFR with potential for IFR/LIFR) during the overnight hours. Eventually becoming VFR after the front passes on through late tonight through early tomorrow morning as winds shift to the N and drier air filters into the area. 42 && .MARINE... Issued at 248 PM CDT Fri Mar 31 2023 Light to moderate (occasionally) onshore winds for this evening and tonight ahead of tonight's FROPA. The cold front is expected to push into the waters Saturday morning around sunrise. Low chance of rain is expected with this front without a lot of differences in the wind speeds since the front may stall in or nearby our offshore waters and then lift back northward sometime late Saturday afternoon or evening. There is even a chance the front may not make it into the Gulf waters. If the front does make it into the waters, then expect light variable winds during the day Saturday. If it does not, then mostly light onshore flow can be expected. Moderate onshore flow and seas of 3 to 5 feet are expected Sunday into much of the upcoming work week. Periods of patchy sea fog may continue from time to time for the next few days. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 52 81 58 83 / 20 0 0 40 Houston (IAH) 63 87 64 83 / 20 0 0 30 Galveston (GLS) 70 78 68 80 / 20 0 0 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...High Rip Current Risk through Saturday evening for TXZ436>439. GM...None. &&
Special Weather Statement
National Weather Service Houston/Galveston TX
559 PM CDT Fri Mar 31 2023
TXZ163-312330-
Houston TX-
559 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northwestern Houston
County through 630 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Austonio, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crockett, Grapeland and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3122 9541 3124 9573 3127 9572 3128 9571
3130 9570 3129 9568 3129 9567 3130 9568
3132 9567 3132 9566 3134 9566 3135 9568
3136 9566 3138 9569 3142 9571 3151 9546
TIME...MOT...LOC 2259Z 273DEG 21KT 3130 9573
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Houston/Galveston TX
628 PM CDT Fri Mar 31 2023
TXZ163-010015-
Houston TX-
628 PM CDT Fri Mar 31 2023
...Strong thunderstorms will impact portions of northwestern Houston
County through 715 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Centerville to near Crockett.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crockett, Grapeland, Kennard and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3131 9515 3118 9571 3120 9575 3123 9573
3127 9573 3128 9571 3130 9570 3129 9568
3132 9567 3132 9566 3134 9566 3135 9568
3136 9566 3137 9569 3142 9571 3143 9569
3155 9527
TIME...MOT...LOC 2327Z 258DEG 29KT 3130 9584 3133 9555
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Houston/Galveston TX
642 PM CDT Fri Mar 31 2023
TXZ163-176-196-010015-
Madison TX-Brazos TX-Houston TX-
642 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northern Brazos,
southwestern Houston and Madison Counties through 715 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Madisonville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madisonville and Normangee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3118 9560 3091 9563 3095 9626 3097 9625
3100 9617 3107 9605 3109 9598 3109 9577
3114 9577 3116 9573 3118 9574
TIME...MOT...LOC 2341Z 270DEG 49KT 3103 9606
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe Ft Hood radar (KGRK), 195 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
2 hail. Local standard time, as filed.
There was nickel to quarter size hail in the Crockett area.
The was quarter size hail in the Berea area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079621, 1079622.